Ohio, 2019

Damaging Winds in Ohio, July 2, 2019

July 2, 2019 · NWS PBZ · 19 events in 6 counties and zones

A warm frontal boundary moved into eastern Ohio on Tuesday, July 2nd. Temperatures rose into the upper-80s and dew points lingered in the upper-60s/low 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A warm frontal boundary moved into eastern Ohio on Tuesday, July 2nd. Temperatures rose into the upper-80s and dew points lingered in the upper-60s/low 70s. An increase in instability from a passing upper-level shortwave promoted the risk for thunderstorms. Mid-level dry air allowed updrafts to remain strong, thus damaging wind was a potential for this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 2, 3:40 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 2, 3:40 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
440 PM EDT Tue Jul 2 2019

.SYNOPSIS...
Warm and humid conditions with daily thunderstorm chances can be
expected through the remainder of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Warmth and humidity has returned to the region with showers and
storms generating under weak shortwave pulses in wnw flow aloft.

There remains the potential for isolated storms with downburst wind
gusts as the primary severe threat given modest mid level dry air
entrainment. Rainfall rates may also be a problem with warm cloud
rain process and high precipital water; however, that potential will
be offset by sufficient storm movement.

For the overnight, chance POPs have been retained with additional
shortwave energy expected to support more, albeit weaker convection.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
The warm, humid pattern will continue through the holiday with
embedded shortwave energy maintaining convection chances.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A largely unchanged pattern is expected, with zonal flow persisting
into the weekend. Minimal changes in upper flow will maintain a
stagnant, warm, and humid airmass, with temperature at or slightly
above average. Once again, precipitation chances will be determined
by shortwave activity embedded in zonal flow.

Precipitation chances may increase early next week with the
encroachment of a frontal boundary.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms are expected to continue as
warmth and humidity interact with crossing shortwave energy.
Confidence in restrictions at individual terminals is thus low;
however, MVFR to IFR cigs with patchy fog may have a better chance at
DUJ and FKL as moisture pools near a stationary boundary.

.Outlook...
Periodic restrictions are likely with abundant boundary layer moisture
and daily convection chances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 2, 9:34 AM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1034 AM EDT Tue Jul 2 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-031445-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1034 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible with
damaging wind as well as localized flooding associated with
thunderstorm development this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe storms are possible through the week with damaging
wind and flash flooding the primary impacts. Most of the storms will
occur in the afternoon - evening time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 2, 3:55 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             1 SW LAWSON HEIGHTS     40.28N  79.40W
07/02/2019  M0.75 INCH       WESTMORELAND       PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1902496

07
Local storm report, Jul 2, 4:31 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 SE DELMONT            40.39N  79.55W
07/02/2019                   WESTMORELAND       PA   911 CALL CENTER

            THREE TREES DOWN

&&

EVENT NUMBER PBZ1902497

07
Local storm report, Jul 2, 4:32 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     YOUNGSTOWN              40.28N  79.37W
07/02/2019                   WESTMORELAND       PA   PUBLIC

            TREES DOWN

&&

EVENT NUMBER PBZ1902498

07
Local storm report, Jul 2, 4:36 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 S LIGONIER            40.17N  79.24W
07/02/2019                   WESTMORELAND       PA   PUBLIC

            COUPLE OF TREES DOWN

&&

EVENT NUMBER PBZ1902499

07
Local storm report, Jul 2, 4:52 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     2 NE CALUMET-NORVELT    40.23N  79.47W
07/02/2019                   WESTMORELAND       PA   COUNTY OFFICIAL

            TREES DOWN

&&

EVENT NUMBER PBZ1902500

07
Special weather statement, Jul 2, 4:59 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
559 PM EDT Tue Jul 2 2019

OHZ039>041-048-049-022300-
Tuscarawas-Coshocton-Harrison-Columbiana-Carroll-
559 PM EDT Tue Jul 2 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHERN HARRISON...NORTHWESTERN COLUMBIANA...
COSHOCTON...CARROLL AND TUSCARAWAS COUNTIES...

At 558 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hartville to Mount Eaton to near
Nashville. Movement was southeast at 20 mph.

Wind gusts up to 50 mph are possible with these storms.  Some of
these storms are expected to intensify and may become severe.

Locations impacted include...
New Philadelphia...               Dover...
Salem...                          Coshocton...
Columbiana...                     Uhrichsville...
Carrollton...                     Minerva...
Lisbon...                         Dennison...
Strasburg...                      West Lafayette...

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4046 8218 4044 8168 4063 8167 4067 8146
      4065 8124 4072 8124 4073 8109 4090 8108
      4090 8090 4093 8088 4084 8060 4038 8130
      4018 8213 4034 8219
TIME...MOT...LOC 2158Z 318DEG 17KT 4098 8137 4070 8166 4062 8217

The radar

The Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
July 2, 5:21 PM EST
Where
Tuscarawas County, Dover
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.520, -81.470

An emergency manager reported a tree down on East Shafer Ave.

Thunderstorm Wind, Tuscarawas

When
July 2, 5:23 PM EST
Where
Tuscarawas County, 0.87 mi NW of Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.530, -81.480

An emergency manager reported a tree down on a house.

Thunderstorm Wind, Carroll

When
July 2, 5:45 PM EST
Where
Carroll County, 0.87 mi NW of Carrollton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.580, -81.090

A local 911 call center reported numerous trees down throughout the county.

Thunderstorm Wind, Tuscarawas

When
July 2, 5:45 PM EST
Where
Tuscarawas County, 1.38 mi N of Elm
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.340, -81.400

A local 911 Call Center reported a snapped tree fell over onto a house near Gnadenhutten.

Thunderstorm Wind, Tuscarawas

When
July 2, 5:50 PM EST
Where
Tuscarawas County, 0.69 mi S of New Cumberland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.540, -81.300

A local 911 Call Center reported numerous trees down throughout the county.

Thunderstorm Wind, Coshocton

When
July 2, 5:58 PM EST
Where
Coshocton County, 0.69 mi N of Mohawk
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.340, -82.070

A 911 Call Center reported numerous trees down in the northern part of the county.

Thunderstorm Wind, Coshocton

When
July 2, 6:15 PM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -81.850

A trained spotter reported numerous trees down.

Thunderstorm Wind, Coshocton

When
July 2, 6:16 PM EST
Where
Coshocton County, 0.69 mi S of Coshocton
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -81.850

A trained spotter reported several large trees uprooted and a wooden picnic table was tossed.

Thunderstorm Wind, Coshocton

When
July 2, 6:20 PM EST
Where
Coshocton County, 1.58 mi W of Fresno
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.330, -81.780

A trained spotter reported several 60 to 100 foot trees uprooted.

Thunderstorm Wind, Jefferson

When
July 2, 6:20 PM EST
Where
Jefferson County, 0.87 mi NW of Toronto
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.460, -80.610

A local 911 call center reported multiple trees and wires down.

Thunderstorm Wind, Jefferson

When
July 2, 6:25 PM EST
Where
Jefferson County, 0.69 mi S of Stratton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.510, -80.620

A local 911 call center reported trees and wires down.

Thunderstorm Wind, Jefferson

When
July 2, 6:29 PM EST
Where
Jefferson County, Mt Pleasant
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.180, -80.800

Local media reported two power poles snapped in half, a large maple tree split in half, and power lines down along the road.

Thunderstorm Wind, Jefferson

When
July 2, 6:30 PM EST
Where
Jefferson County, 0.53 mi E of Mingo Jct
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.320, -80.610

A local 911 call center reported multiple trees and wires down in Mingo Junction.

Thunderstorm Wind, Belmont

When
July 2, 6:38 PM EST
Where
Belmont County, 0.87 mi NW of Colerain
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.130, -80.810

A local 911 call center reported power lines down.

Thunderstorm Wind, Belmont

When
July 2, 6:45 PM EST
Where
Belmont County, Lansing
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.070, -80.780

A local 911 Call Center reported trees and power lines down.

Thunderstorm Wind, Belmont

When
July 2, 6:48 PM EST
Where
Belmont County, St Clairsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.080, -80.900

A local 911 Call Center reported trees and wires down.

Thunderstorm Wind, Muskingum

When
July 2, 6:50 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.950, -82.010

A NWS Employee reported several trees down.

Thunderstorm Wind, Belmont

When
July 2, 6:52 PM EST
Where
Belmont County, Martins Ferry
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.100, -80.720

A local 911 Call Center reported trees and power lines down in the area.

Thunderstorm Wind, Belmont

When
July 2, 6:52 PM EST
Where
Belmont County, Flushing
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.150, -81.070

A local media channel reported a tree blown into a home, with only minor damage observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830514, 830515, 830517, 830518, 830519, 830520, 830522, 830523, 830524, 830525, 830527, 830528, 830529, 830530, 830532, 830533, 830534, 830535, 830536.